... to go oh my own. You can't believe how much I need a support group. I need friends support to help me through this. If you don't know what tardive dyskinesia is it is the un wanting movements of the tongue,jaw, mouth, right hands and feet. Maybe you have good information on this and can give me some. My bypolar gets me high and the tardive dyskinesia is worse. No medication for me.
Hi i was diagnosed with bipolar (2) last year, since then my diagnoses has changed to Borderline personality disorder. This is like bipolar but my ups and downs change much more quickly, but it has pretty much the same symptoms. I take seroquel which causes me to experience tardive dyskinesia, so i know how you feel. Unfortunately i have been told there is little i can do about it. Put up with it or change my meds, but my meds work well for me so i put up with the dyskinesia. To be honest, mine isn't too bad and i can cope with it. The worst bit is biting my tongue and inside of my mouth involuntarily! Contact your doctor and he/she can refer you to a counsellor or similar and also a support group (depending where you live). Where do you live? The dyskinesia did get better for me by lowering the seroquel and increasing the citalopram that i was already taking, so maybe your meds could be adjusted too? Ask your doctor about this too.
Suzy thank you so much for sharing your experience! I was elated to find this support group today and plan on being an active member. I too have been diagnosed bi-polar and I have been on many different medications over the years, making it very hard to pinpoint the cause of my Tardive Dyskinesia. I have been so frustrated, depressed angry and sad over the treatment I have received from doctors, some of which I have been seeing for years. They minimize the pain and frustration this is causing and don't seem to have any answers to provide relief. However I just went to a neurologist who specializes in movement disorders and he seems to have some treatment options for me (I pray they work) One is Botox injections, have you heard anything about that? I have also been told to take vitamin E but that hasn't helped. My Primary physician gave me a special mouthwash called FIRST Mouthwash BLM.
It really gives some relief of the pain caused by the tongue movements and lip irritations. I hope this info helps you I can totally relate to your situation. Thanks for being a part of this group! Best wishes, Lisa Z
Suzy, I saw your post was in 2011. I wonder if your situation has changed any (better or worse) since then.
I suffer from chronic recurring depression. I don't know what medication caused it, but I got tardive dyskinesia about 10 years ago. I don't know if long term use of one of the SSRIs and/or SSNIs can cause TD, but that seems to be the most likely cause for me. Geodon was the first anti psychotic I was put on (have know Idea why a Dr. put me on it. I have never had any psychotic symptoms... but I just trusted him) but already had some TD symptoms of my mouth/tounge when I was put on it. That was about 5-6 years ago. I was taking Effexor at the time for my depression. My TD did worsen on the Geodon. My mouth/tongue were constantly moving. Then, lucky me, my feet and legs joined in. I had read that high levels of VItamin E helped TD, but quickly learned not to believe everything I read. Vitamin E was worthless.
Then during one hospitalization (I had been off Geodon for several weeks when I was hospitalized but the TD was still causing me misery) for my depression I actually got a doctor who decided to treat my depression as a long term illness and not just a recurrent illness. Based on the details of my long history of depression, and all the different medications I had tried and their affect on me, he added the atypical antipsychotic Clozapine to my Effexor. It not only had a positive effect on my depression, it reduced my TD by at least 90%.
I had a falling out with this Dr. (want say anything except I did not agree with one other aspect of his treatment plan and the arrogant bastard said I either had to do everything his way or hit the highway) and currently don't have a Dr. to prescribe Clozapine for me. I have an appointment with a Dr. at a clinic in a couple of weeks and I hope he can help me.
Now for the bad news Suzy.
1) Clozapine is not approved for the treatment of TD (only schizophrenia) and I don't think there is lots of data supporting its treatment for TD (of course Dr. can use drugs for any reason the wish. This is known as off-label use). When my doctor gave it to me he did not say he was trying to treat my TD, just my depression, but he later told me that he knew there was some data supporting Clozapine's use as a treatment for TD, and he was hoping it would help me. Which it did.
2) Clozapine, much more so than most drugs, has very serious side effect potential. I think it can dramatically lower your white blood cell count and can cause death. That's why you will be closely monitored if you take it. You will be required to pick up a weekly prescription at your Dr. office; no prescription can be written for over a week's supply, and you will be required to give weekly blood test. The weekly blood test will continue for several months when they switch to bi-weekly test.
3)There are probably lots of other controls on this drug I am not even aware of.
To be honest with you, although this drug helped me, I was only on it for 3 weeks and was in the hospital the entire time. Yo will probably find a hard time finding someone to prescribe this drug for your TD because of its dangerous potential and lack of data supporting its use for TD.
In fact, If I was you I wouldn't just take my word for this. Research it as much as you can and I am sure you will get several good answers to my post. Although everything I have said is true, I truly think you really need a lot more support to consider this option.
I truly wish you the best. I know how awful TD can be.
hi suzy, i thought my neuro was crazy when he prescribed seraquil for td.
i, too suffered from td, stopped taking prestiq as requested and the td is
subsiding since jan,2013. still have mouth movements that cripple the pain
in my teeth. i refused to take seraquil knowing that there is a huge red flag
with the connection of anti phycotic meds and td. i was never even on this
class of drug and still got td. decided to go off all meds except clonapin for
sleep. not feeling especially great i just need some time to make my next
move. not a fan of this neoro, but will still see my med dr. have much more
faith in her. wish i had more to offer no meds for me now just wish i felt better as i am sure everyone that suffers from medications that are supose to work do. best wishes.
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 27 Feb 2012 • 9 answers
Tardive Dyskinesia - Back in Jan there was a member name anyhelpwilldo who asked about tetrabenazine
Posted 17 Mar 2012 • 1 answer
I am new here, I was told I have Tardive Dyskinesia from taking Metoclopramide, I took it for over 8
Posted 15 Oct 2012 • 3 answers
Posted 15 Feb 2013 • 1 answer
Posted 24 Feb 2015 • 1 answer